Alert archive / Montana / Tornado Warnings in 2008
Tornado Warning 4, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 22, 2008, 5:56 PM MDT for Daniels County, Roosevelt County, Sheridan County, Montana. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 5:56 PM MDT (23:56 UTC)
- Expired
- Jul 22, 2008, 6:46 PM MDT
- In force
- 50 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Daniels County, MT, Roosevelt County, MT, Sheridan County, MT
The radar
The Glasgow radar (KGGW), 114 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:05 PM MDT | HAIL 1 | 12 Se Bredette, MT | MEASURED 53 MPH GUST. PART OF SIDING BLOWN OFF HOUSE. |
| Jul 22, 6:05 PM MDT | HAIL 1 | 20 N Poplar, MT | MEASURED 53 MPH GUST. PART OF SIDING BLOWN OFF HOUSE. |
| Jul 22, 6:15 PM MDT | TSTM WND DMG | 6 Nne Poplar, MT | EMPTY FERTILIZER TANK PULLED OUT OF GROUND. WIND RIPPED OFF THE BACK OF A QUANSET HUT. COTTONWOOD TREES WERE TWISTED DOWN TO THE GROUND. |
| Jul 22, 6:25 PM MDT | TSTM WND GST 60 | 16 S Redstone, MT | ALSO MARBLE SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 5:08 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1077 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KGGW 222356 TORGGW MTC019-085-091-230100- /O.NEW.KGGW.TO.W.0004.080722T2356Z-080723T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 556 PM MDT TUE JUL 22 2008 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * TORNADO WARNING FOR... CENTRAL ROOSEVELT COUNTY IN NORTHEAST MONTANA... SOUTHEASTERN DANIELS COUNTY IN NORTHEAST MONTANA... WESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA... * UNTIL 700 PM MDT. * AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES SOUTHEAST OF BREDETTE...OR 14 MILES NORTH OF POPLAR...MOVING NORTH AT 34 MPH. * THE TORNADO WILL BE NEAR... BREDETTE AROUND 610 PM MDT. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT TUESDAY EVENING FOR NORTHEAST MONTANA. LAT...LON 4867 10531 4867 10477 4814 10501 4825 10532 TIME...MOT...LOC 2355Z 193DEG 33KT 4834 10516 $$ VALONE WEATHER.GOV/GLASGOW
2 follow-up statements
000 WWUS55 KGGW 230022 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 622 PM MDT TUE JUL 22 2008 MTC019-085-091-230100- /O.CON.KGGW.TO.W.0004.000000T0000Z-080723T0100Z/ SHERIDAN-DANIELS-ROOSEVELT- 622 PM MDT TUE JUL 22 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTHERN ROOSEVELT...SOUTHEASTERN DANIELS AND WESTERN SHERIDAN COUNTIES... AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE ROTATION IN A SEVERE THUNDERSTORM WHICH COULD PRODUCE A TORNADO. THIS STORM WAS LOCATED OVER NORTHERN ROOSEVELT COUNTY...OR 27 MILES SOUTHEAST OF SCOBEY...AND MOVING NORTH NORTHEAST AT 31 MPH. THE TORNADO WILL REMAIN OVER... RURAL AREAS OF WESTERN SHERIDAN COUNTY. RURAL AREAS OF SOUTHEASTERN DANIELS COUNTY. RURAL AREAS OF NORTHERN ROOSEVELT COUNTY... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT TUESDAY EVENING FOR NORTHEAST MONTANA. LAT...LON 4867 10513 4867 10477 4842 10489 4842 10524 TIME...MOT...LOC 0022Z 209DEG 27KT 4852 10502 $$ VALONE WEATHER.GOV/GLASGOW
000 WWUS55 KGGW 230046 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 646 PM MDT TUE JUL 22 2008 MTC019-085-091-230056- /O.CAN.KGGW.TO.W.0004.000000T0000Z-080723T0100Z/ SHERIDAN-DANIELS-ROOSEVELT- 646 PM MDT TUE JUL 22 2008 ...THE TORNADO WARNING FOR NORTHERN ROOSEVELT...SOUTHEASTERN DANIELS AND WESTERN SHERIDAN COUNTIES IS CANCELLED... AT 645 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT TUESDAY EVENING FOR NORTHEAST MONTANA. LAT...LON 4867 10513 4867 10477 4842 10489 4842 10524 TIME...MOT...LOC 0046Z 222DEG 29KT 4867 10483 $$ VALONE WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 22, 2:43 PM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 22, 2:43 PM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 243 PM MDT TUE JUL 22 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... WATER VAPOR SHOWING AN ACTIVE PATTERN TAKING SHAPE WITH AN UPPER TROUGH DIGGING INTO PACIFIC NORTHWEST. THIS IS ALSO HELPING TO FUNNEL AN EJECTING SHORTWAVE INTO THE NORTHERN ROCKIES. A DECENT MOISTURE PLUME WAS SEEN MOVING THROUGH THE EASTERN HALF OF MONTANA. THIS HAS RESULTED IN MOSTLY CLOUDY SKIES IN MOST AREAS TODAY. A DECENT FETCH OF MOISTURE HAS MOVED INTO THE CWA WITH SURFACE DEWPOINTS REACHING THE 60S IN SE ZONES. HOWEVER A LEE TROUGH... ACTING AS A DRY LINE THIS AFTERNOON HAS DEWPOINTS IN THE 30S AND 40S BEHIND IT. AS OF 2 PM...THE BEST INSTABILITY WAS LOCATED OVER THE EASTERN ZONES UNDER A WEAKENING CAP. CONVECTION SHOULD BREAK OUT ACROSS THE AREA THIS AFTERNOON AND BETTER FOCUSING SHOULD OCCUR OVER THE NW ZONES. PRECIP WATERS ABOVE NORMAL SO BRIEF HEAVY RAIN IS A POSSIBILITY WITH THE HEAVIER SLOW MOVING THUNDERSTORMS ...BUT FEEL THE BEST AREA WILL OCCUR IN SASK. POPS WERE RAISED HOWEVER TO HIGHLIGHT THIS RAIN POTENTIAL. SEVERE POTENTIAL SHOULD DIMINISH BY MIDNIGHT AS MOST OF THE DYNAMICS LIFT UP INTO CANADA. ON WEDNESDAY...A SURFACE TROUGH MOVES EAST OF THE AREA. UPPER ENERGY IN THE SW FLOW ALOFT MAY KEEP SOME LINGERING SHOWERS/THUNDERSTORMS AROUND IN THE MORNING...BUT DAY SHOULD BE DRY FOR MOST AREAS. UPPER FLOW THEN ALIGNS WITH SURFACE FLOW FOR A POSSIBLE LAKE WIND ADVISORY. ANOTHER SYSTEM...THIS ONE SMALLER...MOVES EAST QUICKLY INTO EASTERN MONTANA WEDNESDAY NIGHT...EXITING THE AREA THURSDAY. IT LOOKS TO BRING SHOWERS/THUNDERSTORMS TO THE AREA MAINLY LATE WEDNESDAY NIGHT...ALONG WITH SOME COOLER AIR. JAMBA .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... MORNING RUNS OF THE MEDIUM AND EXTENDED RANGE MODELS AGREE IN WEARING DOWN THE UPPER RIDGE THROUGHOUT THIS WEEKEND. ALTHOUGH PRECIPITATION SIGNALS ARE MIXED...PATTERN RECOGNITION ALONE STILL SUPPORTS SLIGHT CHANCE POPS DURING THIS TRANSITION TO SOUTHWEST FLOW ALOFT. THEREFORE NO CHANGES WERE NECESSARY TO THE INHERITED FORECAST. MCZ PREVIOUS LONG TERM DISCUSSION... COOL CANADIAN SURFACE HIGH ALONG WITH WEAK UPPER RIDGING MOVES IN AT THE BEGINNING OF THE EXTENDED PERIOD IN THE WAKE OF THE WET UPPER TROUGH OF THE MIDDLE OF THE WEEK. THIS WILL PRODUCE DRY CONDITIONS AND TEMPERATURES BELOW SEASONAL AVERAGES. BY THE WEEKEND THE UPPER FLOW REGIME WILL BECOME INCREASING SOUTHWESTERLY. THIS WILL ALLOW FOR SUBTROPICAL MOISTURE TO ONCE AGAIN CREEP NORTHWARD. AT THIS TIME WILL KEEP POPS AT SLIGHT CHANCE LEVELS GIVEN THAT THERE ARE MODEL INCONSISTENCIES AS TO TIMING OF INDIVIDUAL SYSTEMS. TEMPERATURES WILL RETURN TO NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES. AJZ && .AVIATION... VFR FOR THE REMAINDER OF THIS AFTERNOON AS SCATTERED TO BROKEN MID LEVEL CLOUDS WITH OCCASIONAL LIGHT RAIN EXIT NORTHEAST OF THE TERMINALS. CLEARING SKIES BEHIND THIS WILL HELP FUEL STRONG TO SEVERE THUNDERSTORMS BY THIS EVENING. REDUCED CEILINGS AND VISIBILITIES WILL BE CONFINED TO THE HEAVIEST STORMS. LOOK FOR SOUTHEAST WINDS OF 10-15 KTS TO TURN WEST-NORTHWEST OVERNIGHT BEHIND A SURFACE TROUGH AND COLD FRONT. MCZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 22, 5:56 PM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 556 PM MDT TUE JUL 22 2008 MTZ016>027-059>062-240000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 556 PM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. LARGE HAIL AND DAMAGING WINDS OVER 60 MPH ARE POSSIBLE WITH THE THUNDERSTORMS THAT FORM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 22, 5:10 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
510 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 16 NNE VIDA 48.05N 105.36W
07/22/2008 E60 MPH MCCONE MT TRAINED SPOTTER
LIMBS BLOWN OFF COTTONWOOD TREES. ALSO PEA SIZE HAIL.
&&
BBLocal storm report, Jul 22, 5:31 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
531 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST POPLAR 48.11N 105.20W
07/22/2008 E60 MPH ROOSEVELT MT PUBLIC
&&
BBLocal storm report, Jul 22, 5:48 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
548 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 W POPLAR 48.11N 105.28W
07/22/2008 E0.75 INCH ROOSEVELT MT TRAINED SPOTTER
COVERED THE GROUND FOR ABOUT A 300 YD STRETCH.
&&
BBThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:48 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 33 min |
| Jul 22, 4:57 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Roosevelt | 63 min |
Nearby
Tornado Warnings in Montana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.